Central nervous system toxicity due to mefenamic acid


Doğan N. Ö. , Caylak S. T. , Yılmaz S.

AMERICAN JOURNAL OF EMERGENCY MEDICINE, cilt.37, 2019 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 37
  • Basım Tarihi: 2019
  • Doi Numarası: 10.1016/j.ajem.2018.11.027
  • Dergi Adı: AMERICAN JOURNAL OF EMERGENCY MEDICINE

Özet

Mefenamic acid is a fenamate nonsteroidal anti-inflammatory (NSAI) drug, which is used for several years for pain management However, it has been rarely reported that, mefenamic acid can induce central nervous system toxicity both in toxic doses and therapeutic usage. We report a case of a 27-year-old female who presented to the emergency department (ED) with altered mental status and vomiting. On admission to the ED, she was lethargic and disoriented. Her vital signs were normal and her physical examination was completely normal except dysarthric speech. The etiology of altered mental status was investigated with electrolyte levels, cranial computed tomography, cranial magnetic resonance imaging and EEG, however the results were nomial. Her blood gas analysis revealed a deep metabolic acidosis with a pH of 7.14. Neither etiologic agent nor drug use history was provided at the presentation; she had only osteogenesis imperfecta since several years and she had been using various NSAI drugs. However, her relatives later stated that, she took mefenamic acid for her pains since two weeks. After her admission to intensive care unit, her neurologic state was improved gradually after plasmapheresis and she was discharged healthy. Although mefenamic add has been considered as one of the safe NSAI drugs, its effects due to central nervous system toxicity should be cautiously handled. (C) 2018 Elsevier Inc. All rights reserved.